Is an Overdose a Sign to Get Help? Opioid painkiller addiction is a rapidly growing problem in the US. In fact, the widespread abuse of these substances has reached epidemic proportions; many influential governmental players and treatment professionals alike are now actively working to find ways to end addiction to these powerful drugs, starting by raising awareness of their dangers and, furthermore, by judiciously limiting access to them. Sinceoverdose deaths from prescription opioid painkillers have risen dramatically, with more than 14, deaths in attributed to prescription painkiller overdose.
I walked in the door and saw my son slumped in a chair, his lips were blue and he was unresponsive. I immediately called and they were there faster than I could get my Narcan out and assembled.
Thankfully, they were able to revive him.
Overdose occurs when a toxic amount of a drug or combination of drugs is taken. Opioids prescription painkillers and heroin in particular pose a higher risk of overdose as they can depress the central nervous system causing breathing to slow, sometimes to the point of stopping altogether.
Addiction is complex and the journey to recovery often involves setbacks and relapse. Rates of relapse are between 40 and 60 percent, very similar to rates of relapse with other chronic diseases like hypertension, asthma or type I diabetes.
A dose they may have once used regularly can now be fatal. Situations that present this type of overdose risk include: Detoxing without any accompanying treatment.
Having been recently incarcerated resulting in decreased tolerance. Abruptly stopping certain medications that aid recovery.
A relapse following treatment or any prolonged periods of abstinence. Why do people relapse? Substituting one drug for another. Difficulty addressing triggers places, people and objects associated with former use and cravings.
Overdose as a Wake-Up Call For a loved one who is actively using, there are several causes and contributing factors that can lead to overdose: Taking greater quantities of substances than the body can handle. Mixing drugs and alcohol, depressing the central nervous system and compromising breathing.
Being ill or physically unwell. Not knowing what has been laced or cut into the drugs consumed i. If was called and your loved one was taken to the hospital, most often he or she was stabilized and then released.
Countless parents are astounded that a person can be on the brink of death, taken to the ER and then released without a discharge plan for treatment or continuing care.
While guidance or assistance with getting your loved one into treatment may not be on the minds of those administering emergency care, the incidence of an overdose does present an opportunity for you to suggest treatment to your son or daughter, preferably while still in the hospital.
He or she may be willing to go to detox to address the physical symptoms of withdrawal followed by treatment in some form individual, intensive outpatient, partial hospitalization or residential treatment.
Medication-assisted treatment counseling combined with the monitored use of anti-craving medications should also be considered as methadone and buprenorphine are effective in aiding recovery and reducing overdose risks.
For loved ones who are using drugs via injectionthe use of clean needles including no needle sharing is important to reduce the risk of HIV and Hepatitis, as well as injection site infections. Mixing drugs, using high doses, and using alone should also be avoided.
Note that a person who has overdosed once is at significantly greater risk of another overdose. Coping with the Trauma of an Overdose An overdose can have a distressing impact on yourself and your entire family.
The trauma can be intense, especially for anyone who may have witnessed the overdose or stepped in to get emergency help. Some people may even experience flashbacks, remembering what their loved one looked like and reliving the frightful experience. Others envision what could have happened had their loved one died.
Another common feeling is a sense of hyper-vigilance, wondering if or when this might happen again. Shock, anger, fear, resentment and guilt are common as well, in addition to a sense of hopelessness.
These are all normal feelings, and finding ways to process these feelings can help you and your family heal. Throughout the aftermath of an overdose, self-care remains exceedingly important; try to remain hopeful.
Loved ones can decide to engage in recovery at any time.Statistics on Drug-Related Accidents, Injuries and Deaths. Accidental Drug Overdose and Death.
Further Reading About Statistics on Drug-Related Accidents, Injuries and Deaths. Addiction Among the Elderly. Holding an . Why does overdose often occur when things seem to be going well? Taking greater quantities of substances than the body can handle. Mixing drugs and alcohol, depressing the central nervous system and compromising breathing.
should also be considered as methadone and buprenorphine are effective in aiding recovery and reducing overdose.
These risks should be considered in women treated with Methadone Hydrochloride Tablets, USP for maintenance treatment of opioid addiction.
This risk is increased with concurrent abuse of Methadone and alcohol or other substances. Methadone Hydrochloride Tablets, USP are for oral use only and must not be injected.
Acute overdose . Mar 15, · Suicide And Opioid Overdose: Why Discerning Intention Matters: he is in recovery for an addiction to alcohol.
Some are accidental, others not. Ohlman is convinced that telling her story. The researchers say this could partly explain why some patients get angry after learning that their life was saved by the overdose-reversing drug naloxone: They’re not mad about being thrust into withdrawal, but because they wanted to die.
The Dangers of Overdose. Side effects of an overdose can be more than harmful they can be potentially fatal. recognizing the symptoms of an accidental or intentional overdose could save a life.
An overdose is more likely to occur when sedatives are mixed with alcohol, or other drugs such as opiates or barbiturates.